Kentucky, 2009

Heavy Rain in Kentucky, August 1, 2009

August 1, 2009 · NWS PAH · 1 event in 1 county or zone

Thunderstorms produced locally heavy rain and minor flooding. The storms occurred ahead of a cold front over southern Illinois and an upper level trough over Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms produced locally heavy rain and minor flooding. The storms occurred ahead of a cold front over southern Illinois and an upper level trough over Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 1, 6:15 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 1, 6:15 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
715 PM CDT SAT AUG 1 2009

.UPDATE...
REVISED AVIATION DISCUSSION FOR 00Z TAFS.

&&

.PREVIOUS DISCUSSION /ISSUED 234 PM CDT SAT AUG 1 2009/...

SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
THE UNUSUALLY FAST PACED TRAIN OF SYSTEMS FOR MID SUMMER CONTINUES
IN THE SHORT TERM. A WEAK COLD FRONT OVER CENTRAL MISSOURI THIS
AFTERNOON WILL MOVE SOUTHEAST ACROSS THE LOWER OHIO VALLEY LATE
TONIGHT...AND EXIT WESTERN KENTUCKY EARLY SUNDAY MORNING. 19Z
MESOANALYSIS INDICATES CURRENT CONVECTION OVER SE MISSOURI IS
OCCURRING IN THE POCKET OF MOST UNSTABLE AIR. AS SUCH...A WEAKENING
TREND IS EXPECTED AS THE SHOWERS AND STORMS MOVE INTO SOMEWHAT DRIER
AND MORE STABLE AIR OVER THE LOWER OHIO VALLEY THIS EVENING. SOME
LOCALLY HEAVY DOWNPOURS ARE THE MAIN HAZARD. PRECIP COVERAGE AND
INTENSITY WILL WANE STEADILY AFTER MIDNIGHT...THOUGH A FEW LINGERING
SHOWERS OR STORMS MAY PERSIST WITH THE FRONT THROUGH SUNDAY
MORNING.

A VERY DRY AIR MASS FOR THIS TIME OF YEAR WILL INFILTRATE THE REGION
SUNDAY AND SUNDAY NIGHT. TIME HEIGHT CROSS SECTIONS OF RH INDICATE
RH VALUES BELOW 10 PERCENT IN THE MID AND UPPER LEVELS. WITH LOTS OF
SOLAR HEATING ON SUNDAY...STRONG MIXING COULD LOWER DEW POINTS INTO
THE LOWER OR MID 50S IN THE AFTERNOON. HIGH TEMPS WILL BE CLOSE TO
GFS/NAM MOS.

AS A SURFACE RIDGE CROSSES THE FORECAST AREA SUNDAY NIGHT...CLEAR
SKIES/LIGHT WINDS AND DRY AIR WILL ALLOW TEMPS TO RADIATE VERY
NICELY FOR MID SUMMER. WILL USE THE MILDER NAM MOS FOR LOWS...AND
EVEN THESE ARE IN THE LOWER 60S. MUCH WILL DEPEND ON WHETHER
SURFACE DEW POINTS RECOVER AFTER DARK.

AS FOR MONDAY AND MONDAY NIGHT...A SOUTHWEST WIND FLOW WILL BRING
THE HUMIDITY BACK...ALONG WITH WARMER TEMPS. LOCAL VERIFICATION
PROGRAM SHOWS THAT GFS MOS AVERAGED 4 TO 5 DEGREES TOO WARM FOR
HIGHS IN JULY. THEREFORE...WILL NOT HESITATE TO UNDERCUT MOS BY A
FEW DEGREES ON MONDAY. BOTH NAM/GFS MOS OFFER LOWER 90S IN MOST
PLACES MONDAY. BOTH PERIODS SHOULD REMAIN DRY...THOUGH A SLIGHT
CHANCE OF SHOWERS OR STORMS EXISTS LATE MONDAY NIGHT AHEAD OF THE
COLD FRONT DISCUSSED IN LONG TERM SECTION BELOW.

LONG TERM /TUESDAY THROUGH SATURDAY/...
DURING THE TUESDAY THROUGH THURSDAY TIME FRAME...MAIN FORECAST
CONCERN IS A WEAK FRONTAL BOUNDARY THAT WILL PUSH SOUTH ACROSS
MISSOURI AND ILLINOIS. RELIED HEAVILY ON THE 09Z SREF...WHICH TAKES
THE FRONT TO THE INTERSTATE 64 CORRIDOR TUESDAY EVENING. FROM
THERE...THE MODEL CONSENSUS IS THAT THE FRONT WILL STALL OR SLOW
DOWN AS IT CROSSES WESTERN KY AND SE MISSOURI. THEREFORE...THE
HIGHEST POPS DURING THE LONG TERM PORTION OF THE FORECAST WILL BE
TUESDAY THROUGH WEDNESDAY NIGHT. THESE POPS WILL ONLY BE IN THE
CHANCE CATEGORY DUE TO MODEL VARIATIONS IN THE TIMING OF UPPER LEVEL
IMPULSES IN THE NORTHWEST FLOW. HIGH TEMPS WILL REMAIN SLIGHTLY
BELOW NORMAL THROUGH THIS PERIOD...MAINLY DUE TO CLOUDS/PRECIP.

BEYOND THURSDAY...THE MAIN FORECAST CONCERN IS WHEN AND IF THE UPPER
LEVEL RIDGE OVER THE WESTERN STATES WILL FINALLY PUSH EAST.
CONSENSUS AMONG MOST NEIGHBORING NWS OFFICES IS TO PLAY IT
CONSERVATIVE WITH THE RIDGE AND ASSOCIATED WARMING TREND. BASED ON
THE PERSISTENCE OF THIS NORTHWEST FLOW PATTERN THIS SUMMER...IT
SEEMS PREMATURE TO EXPECT SUCH A DRASTIC CHANGE AS THAT SHOWN BY THE
00Z ECMWF. EVEN SO...THERE IS ENOUGH OF A MODEL SIGNAL TO AT LEAST
BRING TEMPS BACK UP TO NORMAL /AROUND 90/ BY SATURDAY.

&&

.AVIATION...
NEAR TERM FORECAST CONCERN REMAINS LINE OF SHOWERS AND THUNDERSTORMS
MOVING EAST ACROSS THE WABASH RIVER TOWARDS KEVV AND KOWB THIS
EVENING. TIMED THIS INTO KEVV BY 01Z AND KOWB BY 02Z. WIND GUSTS
COULD REACH 20 TO 30 KNOTS IN LOCALLY STRONGER STORMS...OTHERWISE 10
TO 20 KNOTS AS THE LINE OF STORMS MOVES THROUGH. AN ISOLATED SHOWER
OR THUNDERSTORM WILL REMAIN POSSIBLE AT KCGI AND KPAH...BUT COVERAGE
WILL REMAIN MEAGER DUE TO CAPPING AND WEAKER LOW-LEVEL CONVERGENCE.

THE FRONT WILL PUSH THROUGH OVERNIGHT...SHIFTING RAIN CHANCES TO THE
EAST OF THE AREA BY LATE EVENING. CLEARING WILL FOLLOW OVERNIGHT...
WITH THE POTENTIAL FOR IFR FOG TO DEVELOP AT KCGI AND KPAH. MVFR
CEILINGS WILL PROBABLY HOLD ON LONGER AT KEVV AND KOWB...SO FOG
DEVELOPMENT IS NOT QUITE AS PROBABLE THERE. LINGERING LOW CLOUDS/FOG
WILL CLEAR OUT BY MID MORNING SUNDAY...PAVING THE WAY FOR VFR
CONDITIONS THE REST OF THE DAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT/LONG TERM...MY
AVIATION...RJP
Hazardous weather outlook, Aug 1, 4:26 AM CST, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
526 AM CDT SAT AUG 1 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
526 AM CDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST THIS AFTERNOON
AND TONIGHT...ESPECAILLY ALONG AND WEST OF THE MISSISSIPPI RIVER
AND OVER THE WESTERN TIP OF KENTUCKY. A STRAY SEVERE STORM CANNOT
BE RULED OUT DURING THE AFTERNOON AND EVENING...BUT WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES OF THUNDERSTORMS ARE ALSO FORECAST MONDAY NIGHT THROUGH
THURSDAY...AS A FRONTAL BOUNDARY BECOMES STATIONARY OVER THE
REGION. A STRAY SEVERE STORM WILL BE POSSIBLE IN THE HEAT OF THE
DAY TUESDAY...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.
LOCALLY HEAVY RAINFALL ALSO WILL BE A CONCERN DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY NEED TO BE ACTIVATED IN A FEW LOCATIONS ALONG AND
WEST OF THE MISSISSIPPI RIVER THIS AFTERNOON OR EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Henderson

When
August 1, 7:58 PM CST to 8:45 PM CST
Where
Henderson County, Henderson to Baskett
Reported by
Trained Spotter
Coordinates
37.830, -87.580

Urban street flooding occurred in downtown Henderson. Several inches of water covered 8th Street. Two to three inches of water was over U.S. Highway 60 between Baskett and Henderson.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187551.